Open Access
Translator Disclaimer
2017 Translation surfaces and the curve graph in genus two
Duc-Manh Nguyen
Algebr. Geom. Topol. 17(4): 2177-2237 (2017). DOI: 10.2140/agt.2017.17.2177

Abstract

Let S be a (topological) compact closed surface of genus two. We associate to each translation surface (X,ω) Ω2 = (2) (1,1) a subgraph Ĉcyl of the curve graph of S. The vertices of this subgraph are free homotopy classes of curves which can be represented either by a simple closed geodesic or by a concatenation of two parallel saddle connections (satisfying some additional properties) on X. The subgraph Ĉcyl is by definition GL+(2, )–invariant. Hence it may be seen as the image of the corresponding Teichmüller disk in the curve graph. We will show that Ĉ cyl is always connected and has infinite diameter. The group Aff+(X,ω) of affine automorphisms of (X,ω) preserves naturally Ĉ cyl, we show that Aff+(X,ω) is precisely the stabilizer of Ĉ cyl in Mod(S). We also prove that Ĉ cyl is Gromov-hyperbolic if (X,ω) is completely periodic in the sense of Calta.

It turns out that the quotient of Ĉ cyl by Aff+(X,ω) is closely related to McMullen’s prototypes in the case that (X,ω) is a Veech surface in (2). We finally show that this quotient graph has finitely many vertices if and only if (X,ω) is a Veech surface for (X,ω) in both strata (2) and (1,1).

Citation

Download Citation

Duc-Manh Nguyen. "Translation surfaces and the curve graph in genus two." Algebr. Geom. Topol. 17 (4) 2177 - 2237, 2017. https://doi.org/10.2140/agt.2017.17.2177

Information

Received: 31 March 2016; Revised: 30 September 2016; Accepted: 27 October 2016; Published: 2017
First available in Project Euclid: 16 November 2017

zbMATH: 1373.51006
MathSciNet: MR3685606
Digital Object Identifier: 10.2140/agt.2017.17.2177

Subjects:
Primary: 51H20
Secondary: 54H15

Keywords: curve complex , Gromov hyperbolicity , translation surface

Rights: Copyright © 2017 Mathematical Sciences Publishers

JOURNAL ARTICLE
61 PAGES


SHARE
Vol.17 • No. 4 • 2017
MSP
Back to Top